Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 84, NWS Mobile, AL

May 17, 2024Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2024, 4:40 PM CDT for Baldwin County, Alabama. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 4:40 PM CDT (21:40 UTC)
Expired
May 17, 2024, 5:30 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:51 PM CDTTSTM WND DMG1 N Fairhope, ALFairhope Public Utilities reports two broken power poles around Perdido Avenue.
May 17, 5:00 PM CDTMARINE TSTM WIND 451 Nne Battles Wharf, ALCorrects previous marine tstm wind report from 1 NNE Battles Wharf. Molokai Tempest Station measured a marine thunderstorm wind gust of 39 knots.
May 17, 5:00 PM CDTMARINE TSTM WIND 451 Nne Battles Wharf, ALMolokai Tempest Station measured a marine thunderstorm wind gust of 39 knots.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
599 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS54 KMOB 172140
SVRMOB
ALC003-172230-
/O.NEW.KMOB.SV.W.0084.240517T2140Z-240517T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
440 PM CDT Fri May 17 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baldwin County in southwestern Alabama...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Point Clear, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Daphne, Fairhope, Foley, Robertsdale, Point Clear, Loxley, Magnolia
  Springs, Summerdale, and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3042 8799 3061 8796 3065 8763 3033 8763
TIME...MOT...LOC 2140Z 278DEG 24KT 3052 8802 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
318 
WWUS54 KMOB 172218
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
518 PM CDT Fri May 17 2024

ALC003-172230-
/O.CON.KMOB.SV.W.0084.000000T0000Z-240517T2230Z/
Baldwin AL-
518 PM CDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

At 518 PM CDT, a severe thunderstorm was located over Summerdale, or
4 miles south of Robertsdale, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Foley, Robertsdale, Magnolia Springs, Summerdale, and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3041 8784 3060 8780 3059 8763 3035 8763
TIME...MOT...LOC 2218Z 278DEG 24KT 3048 8773 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:16 PM CDT, 24 minutes earlier.

Area forecast discussion, May 17, 4:16 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
416 PM CDT Fri May 17 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Saturday)
Issued at 412 PM CDT Fri May 17 2024

A complex weather pattern continues to evolve across the Gulf
Coast this afternoon as a weak sfc boundary continues to slowly
sink southward. South of this boundary a very unstable atmosphere
has developed with MLCAPE values over 2000 J/Kg and deep layer
shear values around 50 knots. Enhanced low level shear in the
vicinity of the sfc boundary will help to enhanced an isolated
tornado potential as well. As a result, a tornado watch has been
issued for Escambia and Covington counties through 10pm this
evening. As these storms encounter the more unstable airmass
closer to the coast, expect an uptick in intensity as these storms
move south. Large hail and damaging winds will be the main
threats. A tornado cannot be completely ruled out especially near
the boundary. There may be a lull in activity late this evening
before convection increases again during the morning hours on
Saturday. More heavy rain and severe storms are possible with
these storms overnight into Saturday morning. The Flash Flood
Watch remains in effect through Saturday morning. While the bulk
of the heavier rain will move east of the area Saturday morning,
additional development is possible through the day as the upper
low moves across the Tennessee Valley.

Lows tonight will be in the mid/upper 60s inland to low 70s along
the coast. Highs on Saturday will be in the low 80s. /13

&&

.SHORT TERM...
(Saturday night through Monday night)
Issued at 412 PM CDT Fri May 17 2024

An upper level shortwave trough over the eastern Conus moves off,
allowing a building upper ridge over the Southern Plains to shift
east to over the Lower Mississippi River Valley. A bit cooler and
drier moves over the Southeast Saturday night into Sunday as the
upper trough moves off, but subsidence from the approaching upper
ridge quickly negates the influx of slightly cooler air. A few
showers and thunderstorms will dampen land and marine areas of the
forecast area Saturday night, but the rest of the Short Term is
expected to be dry.

High temperatures will quickly rebound to near to above seasonal
norms with the increasing upper subsidence. Mid to upper 80s Sunday
see an uptick to upper 80s to around 90 over most of the forecast
area (mid 80s along the coast) for Monday. Low temperatures in the
low to mid 60s Saturday and Sunday night see an uptick into the mid
to upper 60s for Monday night over most of the forecast area.

Moderate onshore flow eases Saturday into Saturday night with
onshore swell also decreasing. A High Risk of rip currents drops to
moderate by Sunday evening in the process.
/16

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 412 PM CDT Fri May 17 2024

The upper ridge takes an northeasterly tilt as it moves over the
eastern Conus. Several rounds of shortwave energy get directed in a
path generally north of the forecast area through Thursday, and with
that, the highest PoPs remain north of the forecast area, even with
southerly flow restored to the southeast and an upward trend in
moisture levels. Guidance is advertising a stronger upper level
shortwave moving east over the Southeast Friday, bringing a better
chance of rain to the forecast area. Some guidance is advertising a
weak cold front moving south over the Southeast Friday into Friday
night(GFS), but the ECMWF and GDPS maintain a warmer, more moist
southerly flow. Any drop in temperatures from a cold front will be
just after the current package, so am maintaining a seasonably warm
and humid forecast through the rest of the forecast.
/16

&&

.MARINE...
Issued at 412 PM CDT Fri May 17 2024

Moderate southerly winds along with building seas will occur
today ahead of an approaching front. The approaching front will
bring additional showers and thunderstorms to the marine area
tonight through Saturday. A light offshore flow returns late in
the weekend into early next week in the wake of the front. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  80  66  88  66  89  68  87 /  70  80  10  10   0   0   0   0
Pensacola   71  79  68  84  68  85  71  84 /  60  90  20  10   0   0   0   0
Destin      73  81  69  85  70  85  72  84 /  50  90  30  10   0   0   0   0
Evergreen   68  80  63  87  63  88  64  89 /  60  80  20  10   0   0   0   0
Waynesboro  66  82  63  87  63  90  65  90 /  50  60  10  10   0   0   0   0
Camden      67  81  62  85  62  88  65  88 /  60  70  20  10   0   0   0   0
Crestview   68  81  63  88  63  89  64  89 /  60  90  30  10   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...Flood Watch through Saturday afternoon for FLZ201>206.

     High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 17, 2:54 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Fri May 17 2024

ALZ059-060-172045-
Covington AL-Escambia AL-
254 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESCAMBIA AND
SOUTHWESTERN COVINGTON COUNTIES THROUGH 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of East Brewton, or 8 miles east of Brewton, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Escambia and southwestern Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8644 3108 8706 3126 8703 3126 8677
      3120 8677 3119 8676 3120 8674 3118 8673
      3118 8672 3119 8672 3119 8670 3127 8670
      3128 8643
TIME...MOT...LOC 1954Z 272DEG 35KT 3114 8694

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 3:20 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Fri May 17 2024

ALZ261-263-172100-
Mobile Inland AL-Mobile Central AL-
320 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE COUNTY THROUGH
400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Chunchula, or 10 miles west of Saraland, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saraland, Chickasaw, Satsuma, Creola, Chunchula, Axis, Semmes, and
I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 8834 3092 8834 3098 8796 3091 8795
      3087 8798 3086 8795 3082 8795 3080 8796
      3081 8799 3079 8796 3079 8799 3077 8799
      3078 8796 3077 8796 3077 8795 3076 8798
      3075 8794
TIME...MOT...LOC 2020Z 271DEG 16KT 3086 8824

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 3:56 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Fri May 17 2024

ALZ263-265-172145-
Mobile Coastal AL-Mobile Central AL-
356 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Mobile Regional Airport, or 10 miles west of
Tillmans Corner, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I10 And I65, and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8840 3069 8841 3075 8800 3048 8800
TIME...MOT...LOC 2056Z 270DEG 16KT 3063 8834

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 4:05 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
405 PM CDT Fri May 17 2024

ALZ059-FLZ201-203-172200-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
405 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
NORTHEASTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH
500 PM CDT...

At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Riverview to near Flomaton.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewton, Flomaton, East Brewton, Pollard, and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3100 8679 3095 8679 3099 8742 3114 8720
      3110 8670 3100 8670 3100 8669 3099 8669
TIME...MOT...LOC 2105Z 261DEG 19KT 3102 8683 3104 8727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:35 PM CDTRiver Flood WarningMOBClarke, Washington14 hr
May 17, 12:28 AM CDTSpecial Marine WarningMOB92 min
May 17, 1:38 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile37 min
May 17, 1:56 AM CDTSpecial Marine WarningMOB94 min
May 17, 2:10 AM CDTSevere Thunderstorm WarningMOBBaldwin50 min
May 17, 2:44 AM CDTSpecial Marine WarningMOB91 min
May 17, 3:02 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 17, 3:18 AM CDTSmall Craft AdvisoryMOB13 hr
May 17, 5:19 AM CDTSpecial Weather StatementMOBBaldwin41 min
May 17, 6:16 AM CDTSevere Thunderstorm WarningMOBMobile, Washington32 min
May 17, 6:23 AM CDTSpecial Weather StatementMOBBaldwin37 min
May 17, 6:32 AM CDTSpecial Weather StatementMOBMobile43 min
May 17, 6:47 AM CDTSpecial Weather StatementMOBWashington43 min
May 17, 7:12 AM CDTSpecial Weather StatementMOBEscambia33 min
May 17, 7:53 AM CDTAreal Flood AdvisoryMOBChoctaw44 min
May 17, 8:37 AM CDTFlash Flood WarningMOBChoctaw4 hr
May 17, 9:06 AM CDTAreal Flood AdvisoryMOBWilcox83 min
May 17, 10:29 AM CDTFlash Flood WarningMOBWilcox3 hr
May 17, 2:54 PM CDTSpecial Weather StatementMOBCovington51 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia43 min
May 17, 3:20 PM CDTSpecial Weather StatementMOBMobile40 min
May 17, 3:43 PM CDTSevere Thunderstorm WarningMOBCovington47 min
May 17, 3:47 PM CDTTornado WarningMOBCovington43 min
May 17, 3:56 PM CDTSpecial Weather StatementMOBMobile49 min
May 17, 4:01 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia3 hr
May 17, 4:05 PM CDTSpecial Weather StatementMOBEscambia55 min
May 17, 4:08 PM CDTSevere Thunderstorm WarningMOBMobile52 min
May 17, 4:09 PM CDTSpecial Marine WarningMOB96 min
May 17, 4:15 PM CDTAreal Flood AdvisoryMOBMobile3 hr
May 17, 4:33 PM CDTSevere Thunderstorm WarningMOBCovington27 min
May 17, 5:15 PM CDTSpecial Weather StatementMOBCovington60 min
May 17, 5:17 PM CDTFlash Flood WarningMOBCovington3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.